Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 45, NWS Detroit, MI

June 2, 2000Saint Clair County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jun 2, 2000, 1:11 AM EDT for Saint Clair County, Michigan. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 2, 2000, 1:11 AM EDT (05:11 UTC)
Expired
Jun 2, 2000, 1:45 AM EDT
In force
34 min
Issued by
NWS Detroit, MI
Area
Whole counties

County Saint Clair County, MI

The radar

The Detroit radar (KDTX), 71 km from the middle of the area, began a volume at 05:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 11:45 PM EDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 5.2 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2000-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 692 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2000-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
692 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1425 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
442 m²/s²
Significant tornado parameter
0.4
Supercell composite
8.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

108 
WUUS53 KDTX 020511
SVRDTX
MIC147-020545-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
111 AM EDT FRI JUN 2 2000

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. CLAIR COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 145 AM EDT

* AT 111 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF EMMETT...OR 18 MILES WEST OF
  PORT HURON...MOVING EAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SMITHS CREEK...WADHAMS AT 120 AM EDT
  MARYSVILLE...PORT HURON...ST. CLAIR AT 125 AM EDT

THIS STORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH. A WIND
GUST TO 60 MPH IS CAPABLE OF PUSHING OVER SHALLOW ROOTED TREES...AND
BREAKING OFF TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. STAY AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

JZ WAG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:00 PM EDT, 10 hours 11 minutes earlier.

Area forecast discussion, Jun 1, 3:00 PM EDT, 10 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
300 PM EDT THU JUN 1 2000

SHORT RANGE MODELS IN GENERAL AGREEMENT. SURFACE WARM FRONT HOVERING
OVER NORTHERN PART OF SOUTHEAST MI SHOULD PUNCH NORTHEAST OVERNIGHT
AS UPPER MS VALLEY STRENGTHENING LOW MOVES TO NEAR OR JUST NORTH OF
LAKE HURON BY 12Z FRIDAY. UNSEASONABLY STRONG COOL ADVECTION IN WAKE
OF ASSOCIATED COLD FRONT FRIDAY....BEFORE HIGH PRESSURE BUILDS IN
FROM THE WEST FRIDAY NIGHT AND SATURDAY. IN THE MID LEVELS...
WEAKENING LOBE OF VORTICITY PROGGED TO PASS ON THROUGH SOUTHEASTERN
LOWER MI OVERNIGHT INTO EARLY FRIDAY...THEN BRISK DRY NORTHWEST
FLOW. THE BIG QUESTION IS OUTCOME OF ANTICIPATED CONVECTION VICINITY
OF WARM FRONT...AND IN WARM SECTOR AHEAD OF COLD FRONT OVERNIGHT.
DYNAMICS WISE...MODEL TIME SECTIONS DEPICT BEST DEEP LIFT LATE
AFTERNOON AND THIS EVENING...OTHERWISE MAINLY WEAK SUBSIDENCE
THROUGH 48 HOURS. ALSO 850 TO 500 MB QVECTOR CONVERGENCE MODEST
OVERNIGHT...WITH DEPICTED 850/500 MB DIFFERENTIAL PVA AND LOW LEVEL
WARM ADVECTION BOTH PRETTY DECENT. GOOD 1000 TO 850 MB
FRONTOGENETICAL FORCING ALSO KICKS IN MAINLY AFTER MIDNIGHT...AND
SURFACE CONVERGENCE GENERALLY WEAK WITH THE COLD FRONT. SHARP
INCREASE IN 925 TO 850 MB WIND SPEEDS LATE AFTERNOON INTO THIS
EVENING OF NOTE AS WELL...TO WORK WITH SURFACE BASED CAPES AS HIGH
AS 2500 JOULES AND LIFTED INDICES TO ABOUT MINUS 7 LATE THIS
AFTERNOON/EVENING. ALSO...SOMEWHAT FAVORABLE 250 MB DIVERGENCE
OVERNIGHT. SO...MODEST DYNAMICS TO WORK WITH GOOD INSTABILITY
TONIGHT...AWAITING CONVECTION TO POP. SOME UNCERTAINTY
AS TO HOW MUCH CONVECTION WILL POP IN WARM SECTOR WITH FOCUSING BOUNDARIES
HARD TO FIND UNTIL COLD FRONT NEARS. RELATIVE HUMIDITY TIME SECTIONS SHOW
LOW AND OCCASIONAL MID MOISTURE TONIGHT...THEN LINGERING LOW
MOISTURE FRIDAY UNTIL EVEN THAT DROPS OFF FRIDAY NIGHT AS PER ALL
MODELS. OVERALL DRY MID AND UPPER LEVELS DRY OUT EVEN MORE FRIDAY
AND FRIDAY NIGHT...CONTINUING SATURDAY.

WILL BLEND FWC AND FAN TEMPERATURES. GOING CLOSER TO FAN
TEMPERATURES ESPECIALLY BEHIND COLD FRONT...GIVEN COOLNESS OF AIR
MASS AND DRYNESS OF AIR.

FOR THE EXTENDED PERIODS...MODELS POINT TO THIS BEING A BASICALLY
DRY PERIOD. MRF SHOWS A FAIRLY VIGOROUS MID LEVEL SHORTWAVE TROUGH
MOVING INTO SOUTHERN LAKES REGION BY MONDAY...WITH UKMET AND ECMWF
PRETTY MUCH SHOWING THIS TOO...AS DOES THE CANADIAN MODEL. HAVING
MOVED THROUGH...THE MODELS THEN SHOW CONSIDERABLE VARIANCE...WITH
MRF CLOSING OFF THIS SYSTEM OVER TENNESSEE VALLEY...WHEREAS OTHER 3
ABOVE MENTIONED DO NOT. AT THE SURFACE...MRF FARTHER NORTH WITH
SURFACE LOW PASSING SOUTH OF LAKES THAN UKMET OR ECMWF AND FASTER BY
ABOUT 12 HOURS THAN CANADIAN. LOCAL EXTENDED ETA SHOWS SURFACE LOW
MOVING ACROSS KY MONDAY...SLOWER AND A LITTLE FARTHER SOUTH THAN MRF
WITH RAINFALL MAINLY STAYING SOUTH OF MI. NOT TOO TRUSTING OF MRF
DETAILS...GIVEN ITS GREAT OSCILLATION OF THIS SYSTEM PAST FEW RUNS.
STILL...MRF/CANADIAN MOISTURE AND LIFT FIELDS WOULD SUPPORT MENTION
OF SHOWERS FOR MONDAY...SO WILL SO INCLUDE CHANCE SHOWER MENTION FOR
MONDAY...IN LIGHT OF MODEL UNCERTAINTIES...WITH BEST CHANCE IN THE
SOUTH.

.DTX...NONE.

DWD

In the hours before

Special weather statement, Jun 1, 8:45 PM EDT, 4 hours 26 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-021200-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
845 PM EDT THU JUN 1 2000

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

...SEVERE THUNDERSTORM WATCH 403 IN EFFECT UNTIL 2 AM FOR MIDLAND...
BAY...SAGINAW...SHIAWASSEE...GENESEE...LIVINGSTON AND WASHTENAW.

A LINE OF THUNDERSTORMS FROM NORTHWESTERN LOWER MICHIGAN SOUTHWEST
ACROSS LAKE MICHIGAN...WILL BE MOVING SOUTHEAST AT 45 MPH INTO THE
WATCH AREA OF SOUTHEAST LOWER MICHIGAN STARTING AFTER 9 PM AND
CONTINUING THROUGH 2 AM.

SOME STORMS COULD PRODUCE WINDS IN EXCESS OF 58 MPH AND HAIL GREATER
THEN THREE QUARTERS OF AN INCH.

THE REST OF SOUTHEAST LOWER MICHIGAN IS STILL UNDER A THREAT FOR
SEVERE WEATHER OVERNIGHT.  A WATCH MAY BE NEEDED LATER AS THE
THUNDERSTORM@ ACTIVITY MOVES THROUGH THESE AREAS BETWEEN MIDNIGHT AND
4 AM.

STAY TUNED TO NOAA WEATHER RADIO...OR TO YOUR FAVORITE MEDIA
OUTLET...FOR THE LATEST WEATHER INFORMATION.

DRC
Special weather statement, Jun 1, 11:10 PM EDT, 2 hours 1 minute before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-021200-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1110 PM EDT THU JUN 1 2000

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

...SEVERE THUNDERSTORM WATCH 403 IN EFFECT UNTIL 2 AM FOR MIDLAND...
BAY...SAGINAW...SHIAWASSEE...GENESEE...LIVINGSTON AND WASHTENAW.

...SEVERE THUNDERSTORM WATCH 405 IN EFFECT UNTIL 3 AM FOR HURON...
TUSCOLA...SANILAC...LAPEER...OAKLAND...ST CLAIR...MACOMB...WAYNE...
LENAWEE AND MONROE.

AT 1110 PM...A LINE OF THUNDERSTORMS FROM NORTH OF MT PLEASANT TO
AROUND KALAMAZOO WILL MOVE SOUTHEAST AT 50 MPH INTO SOUTHEAST LOWER
MICHIGAN.

SOME STORMS COULD PRODUCE WINDS IN EXCESS OF 58 MPH AND HAIL GREATER
THEN THREE QUARTERS OF AN INCH.

THE MAIN LINE OF POTENTIALLY SEVERE THUNDERSTORMS SHOULD MOVE EAST
OF THE WATCH AREAS BY 3 AM.  OTHER SHOWERS AND THUNDERSTORMS WILL
MOVE THROUGH BEHIND THIS LINE THROUGH SUNRISE...HOWEVER...THOSE
ARE NOT EXPECTED TO BE SEVERE.

STAY TUNED TO NOAA WEATHER RADIO...OR TO YOUR FAVORITE MEDIA
OUTLET...FOR THE LATEST WEATHER INFORMATION.

DRC

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 11:33 PM EDTSevere Thunderstorm WarningDTXShiawassee57 min
Jun 2, 12:02 AM EDTSevere Thunderstorm WarningDTXGenesee, Livingston43 min
Jun 2, 12:27 AM EDTSevere Thunderstorm WarningDTXSaint Clair48 min
Jun 2, 12:35 AM EDTSevere Thunderstorm WarningDTXLapeer, Oakland40 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.